Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

The two definitions of the index difference


Author: Johannes Ebert
Journal: Trans. Amer. Math. Soc. 369 (2017), 7469-7507
MSC (2010): Primary 19K56, 53C21, 53C27, 55N15, 58J30, 58J40
DOI: https://doi.org/10.1090/tran/7133
Published electronically: June 13, 2017
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Given two metrics of positive scalar curvature on a closed spin manifold, there is a secondary index invariant in real $ K$-theory. There exist two definitions of this invariant: one of a homotopical flavor, the other one defined by an index problem of Atiyah-Patodi-Singer type. We give a complete and detailed proof of the folklore result that both constructions yield the same answer. Moreover, we generalize this result to the case of two families of positive scalar curvature metrics, parametrized by a finite CW complex. In essence, we prove a generalization of the classical ``spectral-flow-index theorem'' to the case of families of real operators.


References [Enhancements On Off] (What's this?)

  • [1] M. F. Atiyah, $ K$-theory, Lecture notes by D. W. Anderson, W. A. Benjamin, Inc., New York-Amsterdam, 1967. MR 0224083
  • [2] M. F. Atiyah, Bott periodicity and the index of elliptic operators, Quart. J. Math. Oxford Ser. (2) 19 (1968), 113-140. MR 0228000, https://doi.org/10.1093/qmath/19.1.113
  • [3] M. F. Atiyah, R. Bott, and A. Shapiro, Clifford modules, Topology 3 (1964), suppl. 1, 3-38. MR 0167985, https://doi.org/10.1016/0040-9383(64)90003-5
  • [4] M. F. Atiyah, V. K. Patodi, and I. M. Singer, Spectral asymmetry and Riemannian geometry. I, Math. Proc. Cambridge Philos. Soc. 77 (1975), 43-69. MR 0397797, https://doi.org/10.1017/S0305004100049410
  • [5] M. F. Atiyah, V. K. Patodi, and I. M. Singer, Spectral asymmetry and Riemannian geometry. III, Math. Proc. Cambridge Philos. Soc. 79 (1976), no. 1, 71-99. MR 0397799, https://doi.org/10.1017/S0305004100052105
  • [6] M. F. Atiyah and I. M. Singer, The index of elliptic operators. I, Ann. of Math. (2) 87 (1968), 484-530. MR 0236950, https://doi.org/10.2307/1970715
  • [7] M. F. Atiyah and I. M. Singer, Index theory for skew-adjoint Fredholm operators, Inst. Hautes Études Sci. Publ. Math. 37 (1969), 5-26. MR 0285033
  • [8] M. F. Atiyah and I. M. Singer, The index of elliptic operators. IV, Ann. of Math. (2) 93 (1971), 119-138. MR 0279833, https://doi.org/10.2307/1970756
  • [9] Michael Atiyah and Graeme Segal, Twisted $ K$-theory, Ukr. Mat. Visn. 1 (2004), no. 3, 287-330; English transl., Ukr. Math. Bull. 1 (2004), no. 3, 291-334. MR 2172633
  • [10] Robert G. Bartle and Lawrence M. Graves, Mappings between function spaces, Trans. Amer. Math. Soc. 72 (1952), 400-413. MR 0047910, https://doi.org/10.2307/1990709
  • [11] Bruce Blackadar, $ K$-theory for operator algebras, 2nd ed., Mathematical Sciences Research Institute Publications, vol. 5, Cambridge University Press, Cambridge, 1998. MR 1656031
  • [12] Bernhelm Booß-Bavnbek and Krzysztof P. Wojciechowski, Elliptic boundary problems for Dirac operators, Mathematics: Theory & Applications, Birkhäuser Boston, Inc., Boston, MA, 1993. MR 1233386
  • [13] B. Botvinnik, J. Ebert, and O. Randal-Williams, Infinite loop spaces and positive scalar curvature, Invent. Math. (2017), DOI 10.1007/s00222-017-0719-3.
  • [14] Ulrich Bunke, On the spectral flow of families of Dirac operators with constant symbol, Math. Nachr. 165 (1994), 191-203. MR 1261370, https://doi.org/10.1002/mana.19941650113
  • [15] Diarmuid Crowley and Thomas Schick, The Gromoll filtration, $ KO$-characteristic classes and metrics of positive scalar curvature, Geom. Topol. 17 (2013), no. 3, 1773-1789. MR 3073935, https://doi.org/10.2140/gt.2013.17.1773
  • [16] Jacques Dixmier and Adrien Douady, Champs continus d'espaces hilbertiens et de $ C^{\ast } $-algèbres, Bull. Soc. Math. France 91 (1963), 227-284 (French). MR 0163182
  • [17] Mikhael Gromov and H. Blaine Lawson Jr., Positive scalar curvature and the Dirac operator on complete Riemannian manifolds, Inst. Hautes Études Sci. Publ. Math. 58 (1983), 83-196 (1984). MR 720933
  • [18] Bernhard Hanke, Thomas Schick, and Wolfgang Steimle, The space of metrics of positive scalar curvature, Publ. Math. Inst. Hautes Études Sci. 120 (2014), 335-367. MR 3270591, https://doi.org/10.1007/s10240-014-0062-9
  • [19] Nigel Higson and John Roe, Analytic $ K$-homology, Oxford Mathematical Monographs, Oxford University Press, Oxford, 2000. MR 1817560
  • [20] Nigel Hitchin, Harmonic spinors, Advances in Math. 14 (1974), 1-55. MR 0358873, https://doi.org/10.1016/0001-8708(74)90021-8
  • [21] Richard B. Holmes, Geometric functional analysis and its applications, Graduate Texts in Mathematics, No. 24, Springer-Verlag, New York-Heidelberg, 1975. MR 0410335
  • [22] Jens Kaad and Matthias Lesch, Spectral flow and the unbounded Kasparov product, Adv. Math. 248 (2013), 495-530. MR 3107519, https://doi.org/10.1016/j.aim.2013.08.015
  • [23] Max Karoubi, Espaces classifiants en $ K$-théorie, Trans. Amer. Math. Soc. 147 (1970), 75-115 (French). MR 0261592, https://doi.org/10.2307/1995218
  • [24] G. G. Kasparov, The operator $ K$-functor and extensions of $ C^{\ast } $-algebras, Izv. Akad. Nauk SSSR Ser. Mat. 44 (1980), no. 3, 571-636, 719 (Russian). MR 582160
  • [25] Nicolaas H. Kuiper, The homotopy type of the unitary group of Hilbert space, Topology 3 (1965), 19-30. MR 0179792, https://doi.org/10.1016/0040-9383(65)90067-4
  • [26] H. Blaine Lawson Jr. and Marie-Louise Michelsohn, Spin geometry, Princeton Mathematical Series, vol. 38, Princeton University Press, Princeton, NJ, 1989. MR 1031992
  • [27] Liviu I. Nicolaescu, On the space of Fredholm operators, An. Ştiinţ. Univ. Al. I. Cuza Iaşi. Mat. (N.S.) 53 (2007), no. 2, 209-227. MR 2386795
  • [28] Richard S. Palais, Homotopy theory of infinite dimensional manifolds, Topology 5 (1966), 1-16. MR 0189028, https://doi.org/10.1016/0040-9383(66)90002-4
  • [29] Joel Robbin and Dietmar Salamon, The spectral flow and the Maslov index, Bull. London Math. Soc. 27 (1995), no. 1, 1-33. MR 1331677, https://doi.org/10.1112/blms/27.1.1
  • [30] N. E. Steenrod, A convenient category of topological spaces, Michigan Math. J. 14 (1967), 133-152. MR 0210075
  • [31] Tammo tom Dieck, Algebraic topology, EMS Textbooks in Mathematics, European Mathematical Society (EMS), Zürich, 2008. MR 2456045
  • [32] N. E. Wegge-Olsen, $ K$-theory and $ C^*$-algebras: A friendly approach, Oxford Science Publications, The Clarendon Press, Oxford University Press, New York, 1993. MR 1222415

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 19K56, 53C21, 53C27, 55N15, 58J30, 58J40

Retrieve articles in all journals with MSC (2010): 19K56, 53C21, 53C27, 55N15, 58J30, 58J40


Additional Information

Johannes Ebert
Affiliation: Mathematisches Institut, Universität Münster, Einsteinstraße 62, 48149 Münster, Bundesrepublik Deutschland
Email: johannes.ebert@uni-muenster.de

DOI: https://doi.org/10.1090/tran/7133
Keywords: Fredholm model for $K$-theory, Bott periodicity, spectral flow, Dirac operator, positive scalar curvature
Received by editor(s): August 22, 2013
Received by editor(s) in revised form: October 7, 2014, August 7, 2015, August 10, 2015, April 12, 2016, and November 17, 2016
Published electronically: June 13, 2017
Article copyright: © Copyright 2017 American Mathematical Society

American Mathematical Society